Commonly prescribed diabetes drugs increase the risk of heart failure compared with similar medication, according to new published evidence.
The study confirms previous research that Avandia (rosiglitazone) is associated with an increased risk of heart failure and death.
The Canadian research team said it is difficult to continue patients on rosiglitazone when it offers no substantial advantage over its alternative, pioglitazone.
“Given that rosiglitazone lacks a distinct clinical advantage over pioglitazone, continued use of rosiglitazone may not be justified,” they wrote in the report published in the British Medical Journal
The research was carried out on almost 40,000 patients aged over 66 years or over who were treated with either of the drugs between April 2002 and March 2008.
Data was collected on deaths and hospital admission for heart attacks or heart failure over the six year period. The experts concluded that they would expect one extra episode of heart failure a year for every 93 patients treated with rosiglitazone rather than pioglitazone.
Dr Iain Frame, director of research at Diabetes UK, said:
“This is a well-designed retrospective study of older people with Type 2 diabetes using rosiglitazone or pioglitazone. Both drugs carry an increased risk of heart failure. The findings confirm previous results of other studies showing that pioglitazone is associated with a reduced risk of heart failure and death but not heart attack compared to rosiglitazone.
“This study adds to the overall body of evidence about the effects of these drugs, yet the claim that one drug is safer than the other remains inconclusive. Perhaps longer term follow-up studies investigating the effectiveness and safety of drugs in clinical practice would be useful.
“The Medicines and Healthcare products Regulatory Authority (MHRA) and the European Medicines Agency state that rosiglitazone is a safe and effective treatment for those diagnosed with Type 2 diabetes. Glitazones are not presently recommended for people who have had, or who are at high risk of having, heart failure or if people are at risk of bone fractures. If you are concerned about taking rosiglitazone, you should contact your GP or healthcare team.”